Oklahoma, 2012

Damaging Wind in Oklahoma, June 15, 2012

June 15, 2012 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed over southeastern Oklahoma during the evening hours of the 15th. Damaging wind gusts occurred with a storm near Poteau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over southeastern Oklahoma during the evening hours of the 15th. Damaging wind gusts occurred with a storm near Poteau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 15, 5:17 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 5:17 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT FRI JUN 15 2012

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM
ISOLATED/WIDELY SCATTERED THUNDERSTORMS ACROSS WESTERN
AR ARE EXPECTED TO REMAIN EAST OF THE KFYV/KXNA/KFSM
TAF SITES THIS EVENING...WITH THE ACTIVITY DISSIPATING
WITH THE LOSS OF HEATING. OTHERWISE...EXPECT VFR CONDITIONS
FOR ALL SITES.

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT FRI JUN 15 2012/

DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
SOUTHEAST OKLAHOMA AS THE AIRMASS DESTABILIZES AND A MCV
APPROACHES FROM THE WEST. IF A THUNDERSTORM IS ABLE TO DEVELOP
IT WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH LARGE
HAIL AND WIND GUSTS AROUND 60 MPH.

UNCERTAINTY ABOUNDS FOR THE FORECAST LATE TONIGHT INTO SATURDAY...
WITH THE POTENTIAL FOR ANOTHER MCS TO DEVELOP OVER KANSAS AND BRUSH
ACROSS THE NORTHERN REACHES OF THE FORECAST AREA. THERE WILL BE
BETTER CHANCES OF AN MCS MOVING INTO THE AREA SATURDAY NIGHT INTO
SUNDAY.

WILL KEEP THE FORECAST DRY FOR MUCH OF NEXT WEEK AS HIGH PRESSURE ALOFT
PREVAILS. THERE WILL BE A BIT OF A WEAKNESS IN THE RIDGE EARLY NEXT
WEEK AS AN EASTERLY WAVE MOVES INTO SOUTHEAST TEXAS. THE MOISTURE ASSOCIATED
WITH THIS WAVE IS EXPECTED TO REMAIN SOUTH OF THE AREA. THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS WILL COME ON FRIDAY AS A COLD FRONT WORKS INTO
THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  93  73  91 /  10  10  20  20
FSM   69  94  70  92 /  10  10   0  10
MLC   70  93  71  91 /  20  10  10  10
BVO   70  93  72  91 /  10  10  40  20
FYV   66  90  67  87 /  10  10  10  20
BYV   66  89  67  87 /  10  20  10  30
MKO   69  93  70  91 /  10  10  10  20
MIO   72  93  72  90 /  10  20  30  30
F10   70  92  70  91 /  10  10  10  10
HHW   71  92  70  91 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Jun 15, 4:01 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT FRI JUN 15 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT FRI JUN 15 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ONGOING SCATTERED THUNDERSTORM ACTIVITY ACROSS A PORTION OF THE
AREA WILL CONTINUE THROUGH THE EVENING HOURS. STORMS MAY BRIEFLY
BECOME STRONG TO SEVERE. LARGE HAIL AND GUSTY WINDS WOULD BE THE
PRIMARY THREATS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
CONDITIONS APPEAR FAVORABLE FOR ANOTHER LARGE THUNDERSTORM
COMPLEX TO PASS NEAR OR THROUGH PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS SATURDAY NIGHT AND SUNDAY. DRIER CONDITIONS
LOOK TO DEVELOP FOR THE FIRST HALF OF NEXT WEEK AS A RIDGE OF HIGH
PRESSURE SETS UP OVER THE SOUTHERN PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 15, 4:54 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
554 PM CDT FRI JUN 15 2012

OKZ076-152330-
LE FLORE OK-
554 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 554 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF BIG CEDAR...MOVING NORTH AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BIG CEDAR.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS OF 40 TO 50 MPH.

LAT...LON 3450 9468 3465 9467 3467 9467 3467 9445
      3454 9445 3451 9446 3450 9447
TIME...MOT...LOC 2254Z 185DEG 11KT 3450 9457
Special weather statement, Jun 15, 5:28 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
628 PM CDT FRI JUN 15 2012

OKZ076-160000-
LE FLORE OK-
628 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BIG CEDAR...MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BIG CEDAR.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3472 9473 3471 9445 3464 9445 3452 9447
      3452 9470
TIME...MOT...LOC 2328Z 184DEG 6KT 3456 9458
Special weather statement, Jun 15, 6:49 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
749 PM CDT FRI JUN 15 2012

OKZ076-160115-
LE FLORE OK-
749 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 749 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
HODGEN...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HODGEN...HEAVENER AND HEAVENER
RUNESTONE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3493 9469 3493 9445 3473 9446 3474 9471
TIME...MOT...LOC 0049Z 209DEG 7KT 3484 9457
Special weather statement, Jun 15, 7:12 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CDT FRI JUN 15 2012

OKZ076-160145-
LE FLORE OK-
812 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 812 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HEAVENER
RUNESTONE STATE PARK...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HODGEN...HEAVENER...
HOWE AND HEAVENER RUNESTONE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3484 9470 3500 9466 3499 9444 3478 9445
TIME...MOT...LOC 0112Z 212DEG 10KT 3491 9454

The radar

The Western Arkansas radar (KSRX), 36 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Le Flore

When
June 15, 7:42 PM CST
Where
Le Flore County, Poteau
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Strong thunderstorm wind blew down a tree and snapped large tree limbs. Power poles and lines were also blown down near Choctaw Golf Course off of Highway 59.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385520.